Alert archive / Colorado / Flash Flood Warnings in 2013

Flash Flood Warning 9, NWS Denver/Boulder, CO

July 18, 2013Boulder County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 18, 2013, 3:30 PM MDT for Boulder County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2013, 3:30 PM MDT (21:30 UTC)
Expired
Jul 18, 2013, 6:00 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Boulder County, CO

The radar

The Denver radar (KFTG), 76 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-453 J/kg
Mixed-layer LCL
2092 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

956 
WGUS55 KBOU 182130
FFWBOU
COC013-190000-
/O.NEW.KBOU.FF.W.0009.130718T2130Z-130719T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
330 PM MDT THU JUL 18 2013

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BOULDER COUNTY IN NORTHEAST COLORADO...

* UNTIL 600 PM MDT

* AT 325 PM MDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED 
  SLOW MOVING THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE AREA. 
  RADAR AND AUTOMATED RAIN SENSORS INDICATE 0.50 TO 0.75 INCH OF 
  RAIN HAS FALLEN IN THE AREA. FLASH FLOODING IS EXPECTED TO BEGIN 
  SHORTLY.

  EXCESSIVE RAINFALL OVER THE WARNING AREA WILL CAUSE MUD SLIDES     
  NEAR STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF ROCK...MUD... 
  VEGETATION AND OTHER LOOSE MATERIALS. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SUMMERVILLE...SALINA...CRISMAN...GOLD HILL...SUNSHINE AND
  WALLSTREET.

ADDITIONAL RAINFALL AMOUNTS OF ONE-HALF TO THREE-QUARTER INCH ARE 
POSSIBLE IN THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF CREEKS...STREAMS...AND
DITCHES IN THE FOURMILE BURN AREA.  SOME DRAINAGE BASINS AFFECTED BY
EXCESSIVE RUNOFF INCLUDE FOURMILE CREEK...GOLD RUN...AND FOURMILE
CANYON CREEK. WATER WILL BE FLOWING DOWN ROADWAYS.  ROCK SLIDES OR
DEBRIS FLOWS CAN ALSO BE EXPECTED.

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH. 

&&

LAT...LON 4008 10533 4006 10529 3999 10533 4002 10542
      4005 10544 4008 10541

$$

BAKER
2 follow-up statements
404 
WGUS75 KBOU 182208
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
408 PM MDT THU JUL 18 2013

COC013-190000-
/O.CON.KBOU.FF.W.0009.000000T0000Z-130719T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOULDER CO-
408 PM MDT THU JUL 18 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR
THE FOURMILE BURN AREA IN CENTRAL BOULDER COUNTY...

AT 405 PM MDT...AUTOMATED RAIN GAUGES INDICATED THAT 0.3 TO 0.8 INCH 
OF RAIN HAS FALLEN OVER THE FOURMILE BURN AREA. THUNDERSTORMS WITH 
HEAVY RAIN CONTINUE TO MOVE ACROSS THE FOURMILE BURN AREA.

HEAVY RAINFALL OVER THE FOURMILE BURN AREA CAN CAUSE MUD SLIDES NEAR 
STEEP TERRAIN. A MUD SLIDE CAN CONSIST OF ROCK...MUD...VEGETATION 
AND OTHER LOOSE MATERIALS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SUMMERVILLE...SALINA...CRISMAN...GOLD HILL...SUNSHINE AND WALLSTREET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF CREEKS...STREAMS...AND
DITCHES IN THE FOURMILE BURN AREA.  SOME DRAINAGE BASINS AFFECTED BY
EXCESSIVE RUNOFF INCLUDE FOURMILE CREEK...GOLD RUN...AND FOURMILE 
CANYON CREEK.  WATER WILL BE FLOWING DOWN ROADWAYS. ROCK SLIDES OR 
DEBRIS FLOWS CAN ALSO BE EXPECTED.

&&

LAT...LON 4008 10533 4006 10529 3999 10533 4002 10542
      4005 10544 4008 10541

$$
TLH
249 
WGUS75 KBOU 182229
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
429 PM MDT THU JUL 18 2013

COC013-182231-
/O.CAN.KBOU.FF.W.0009.000000T0000Z-130719T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOULDER CO-
429 PM MDT THU JUL 18 2013

...THE FLASH FLOOD WARNING FOR CENTRAL BOULDER COUNTY IS CANCELLED...

THE HEAVY RAIN IN AND NEAR THE FOURMILE BURN SCAR WEST OF BOULDER HAS ENDED...
AND FLOODING IS NO LONGER EXPECTED TO POSE THREAT.

EARLIER THIS AFTERNOON RAINFALL AMOUNTS OF 0.50 TO 0.75 INCH CAUSED WATER 
TO RUN OVER ROADS AND ALSO CAUSED MINOR RISES ON STREAMS. AT THIS TIME 
THE BOULDER EMERGENCY MANAGER HAS REPORTED NO DAMAGE. 

PORTIONS OF GILPIN AND BOULDER COUNTIES INCLUDING THE FOURMILE BURN AREA 
REMAIN UNDER A SMALL STREAM FLOOD ADVISORY UNTIL 6 PM MDT. STORMS IN THE 
AREA COULD STILL PRODUCE RAINFALL RATES UP TO A QUARTER INCH IN UNDER 
30 MINUTES.        

LAT...LON 4008 10533 4006 10529 3999 10533 4002 10542
      4005 10544 4008 10541

$$
BAKER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 3:19 PM MDT, 11 minutes earlier.

Area forecast discussion, Jul 18, 3:19 PM MDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
319 PM MDT THU JUL 18 2013

.SHORT TERM...SLOW MOVING THUNDERSTORMS AN ISSUE OVER LARIMER
COUNTY THIS AFTN. FLASH FLOODING REPORTED IN THE FERN LAKE BURN
SCAR THIS AFTN WHERE RADAR ESTIMATED 1.5 TO 2.5 INCH STORM TOTALS.
SIMILAR ISSUES WILL CONTINUE THE REST THE AFTERNOON AND EVENING
ESPECIALLY IN THE FOOTHILLS OF LARIMER AND BOULDER COUNTIES. STORM
MOTIONS 10 KTS OR LESS THIS AFTN WITH PW VALUES CLOSE TO ONE INCH.
16Z HRRR KEEPS THE BEST CONVERAGE ALONG AND NORTH OF INTERSTATE
70 AND 76 TONIGHT...SO WILL GO WITH THE HIGHEST COVERAGE THERE. ON
FRIDAY IT WILL BE COOLER FOLLOWING THE PASSAGE OF A COLD FRONT
TONIGHT. SPATIAL CROSS SECTIONS SHOW A DEEPER EASTERLY FLOW WITH
SIMILAR PW VALUES FOR FRIDAY AFTN. AS A RESULT...SLOW MOVING
THUNDERSTORMS WITH HEAVY RAIN AND FLASH FLOODING WILL AGAIN BE AN
ISSUE ESPECIALLY IN THE BURN AREAS...BUT IN OTHER POOR DRAINAGE
AREAS AS WELL. NO FLASH FLOOD WATCH AT THIS TIME...BUT ONE MAY
BE NEEDED FOR FRIDAY AT SOME POINT.

.LONG TERM...ONLY MINOR CHANGES TODAY. UPPER RIDGE REMAINS OVER
MOST OF THE COUNTRY. DRIER AIR WORKS IN FROM THE NORTHWEST ON
SUNDAY FOR WARMER AND NEARLY DRY WEATHER...THEN BY LATE IN THE
WEEK MOISTURE COMES UP FROM THE SOUTH AGAIN. THIS IS ALREADY
COVERED WELL...MINOR CHANGES IN MODEL CONSENSUS LOOK FINE.

&&

.AVIATION...16Z HRRR MDL WANT TO KEEP THE HIGHEST TSTM COVERAGE
TO THE NORTH AND WEST OF DENVER THIS EVENING SO IT MAY BE BEST TO
GO WITH VCTS THIS AFTN SO HOLD OFF ON THE TEMPO GROUP FOR TSTMS
FOR THE 00Z TAFS. WILL WATCH THE NEXT COUPLE OF HRRR RUNS AND SEE
HOW THEY HANDLE OUTFLOW BOUNDARIES AND THE CONSEQUENT CONVECTION
OFF THE FOOTHILLS BEFORE MAKING A DECISION. A COOLER AMS WILL BE
OVER THE AREA ON FRIDAY FOLLOWING THE COLD FRONT TONIGHT. FLOW AT
THE SFC AND ALOFT WILL BE EASTERLY FOR FRIDAY AFTN...WITH A BETTER
CHANCE OF TSTMS WEST OF INTERSTATE 25.

&&

.HYDROLOGY...THREAT FOR FLASH FLOODING WILL BE AN ISSUE IN THROUGH
04Z THIS EVENING...WITH ANOTHER POSSIBILITY FOR FLASH FLOODING IN
THE BURN AREAS FRIDAY AFTN. STORM MOTIONS A LITTLE ERRATIC THIS
AFTN WITH SPEEDS OF 6-10KTS...WITH SLOW MOVEMENT AGAIN EXPECTED
FRIDAY AFTN WITH STORM MOTION EXPECTED TO BE NE TO SW.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...COOPER
LONG TERM....GIMMESTAD
AVIATION...COOPER
Hazardous weather outlook, Jul 18, 10:57 AM MDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1057 AM MDT THU JUL 18 2013

COZ030>051-191700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1057 AM MDT THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

HIGHER STORM COVERAGE CAN BE EXPECTED AS MOISTURE INCREASES FROM
WEST TO EAST ACROSS THE AREA. THE STORMS ARE FIRST EXPECTED TO
DEVELOP IN THE MOUNTAINS BY NOON...SPREADING AND DEVELOPING
EASTWARD ACROSS THE PLAINS BY MID TO LATE AFTERNOON. THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING AROUND 1 INCH OF RAIN IN 20
TO 30 MINUTES...ALONG WITH GUSTY OUTFLOW WINDS UP TO 50 MPH. THE
BRIEF BUT HEAVY RAIN MAY PRODUCE FLOODING IN THE FRONT RANGE BURN
SCARS. STORMS WILL GRADUALLY DECREASE BY OR SHORTLY AFTER MIDNIGHT
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED FRIDAY WITH
CONCERN OF HEAVY RAIN OVER THE EASTERN FRONT RANGE MOUNTAINS AND
FOOTHILLS. TEMPERATURES WILL BE ABOUT 5-10 DEGREES COOLER FROM
TODAY.

SATURDAY WILL HAVE SCATTERED STORM ACTIVITY BUT WITH LESS
AVAILABLE MOISTURE...SO HEAVY RAIN CONCERNS ARE LOWER. SUNDAY AND
MONDAY WILL BE WARM AND DRY BEFORE MORE MOISTURE MOVES IN FOR
TUESDAY AND WEDNESDAY TO PRODUCE DAILY SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...ANY REPORTS OF HEAVY RAINFALL WOULD BE APPRECIATED.

COOPER/GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 12:42 PM MDTAreal Flood AdvisoryBOULarimer2 hr
Jul 18, 1:19 PM MDTFlash Flood WarningBOULarimer116 min
Jul 18, 2:07 PM MDTAreal Flood AdvisoryBOULarimer3 hr
Jul 18, 2:27 PM MDTFlash Flood WarningBOULarimer4 hr
Jul 18, 3:03 PM MDTAreal Flood AdvisoryBOUBoulder, Gilpin3 hr
Jul 18, 4:42 PM MDTAreal Flood AdvisoryBOUPark2 hr

Nearby

Flash Flood Warnings in Colorado, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.